MAUDE Adverse Event Report: MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

MEDTRONIC HEART VALVES DIVISION ENVEO R DELIVERY SYSTEM; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number ENVEOR-N-US
Medical Device Problem Codes Detachment of Device or Device Component (2907); Positioning Problem (3009)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/19/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device was not returned, therefore no product analysis can be performed.Without return of the device, a conclusive cause cannot be determined.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that during the implant of this transcatheter bioprosthetic valve with this delivery catheter system (dcs), the valve was deployed and recaptured four times successfully.During the fifth deployment attempt, the capsule was not retracting, and a capsule separation occurred.The system was removed carefully through arteriotomy causing no injury to the vessel.A new valve and dcs was prepped and successfully deployed.No additional adverse patient effects were reported.
 
Additional Manufacturer Narrative
Additional information received reported that the valve was deployed and recaptured three times successfully.During the fourth deployment attempt, the capsule was not retracting, and a capsule separation occurred.The valve was fully recaptured prior to removal.It was noted that a steep root angle was encountered, which required a fair amount of torque on the catheter.No additional adverse patient effects were reported.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Upon receipt at medtronic's quality laboratory, the valve was received loaded in the capsule of the delivery catheter system (dcs).The device was received with the capsule partially open.The handle appeared intact.The trigger moved to fully advance and retracted positions and locked in place when released.The tip-retrieval mechanism appeared intact.The device was returned with the end cap/screw gear snap fit connected.Several voids were observed over the nitinol reinforcing frame along the length of the capsule.There was a break observed in the capsule nitinol reinforcing frame near the proximal end of the capsule.The separation site was jagged and uneven.The capsule appeared bent or bowed.The valve cannot be removed from the dcs.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Conclusion: the device history record was reviewed and showed that this product met all manufacturing specifications for product released for distribution.No issues were identified that would have impacted this event.It was reported that the valve was placed at a suboptimal position, was recaptured three times, and deployment was attempted four times.Various factors can affect valve positioning, such as patient anatomy or physician experience; the cause of the suboptimal placement could not be determined with the limited information available.The recapture is a feature of the enveor device that allows for additional attempts at accurately positioning the valve; however, the device instructions for use (ifu) instruct the user to a maximum of three recaptures, which then warrants withdrawal of the valve from the patient.In this case, the valve was deployed a fourth time against ifu recommendations, and a capsule separation occurred warranting withdrawal of the device.It is possible that the fourth deployment attempt may have resulted in excessive force on the system leading to the capsule separation, in addition to the reported aortic root angulation.However, without review of procedural images, the series of events leading to the capsule separation cannot be assessed, and an assignable root cause cannot be determined.Evaluation of the returned device confirmed the capsule separation; several voids were observed over the nitinol reinforcing frame along the length of the capsule, and a break was observed in the capsule nitinol reinforcing frame near the proximal end of the capsule.The separation site was jagged and uneven.The capsule appeared bent or bowed.The valve could not be removed from the delivery catheter system (dcs).These observations on the returned dcs indicate delamination between the capsule outer polymer and the nitinol frame, and typically occur when the capsule is subjected to a bending force potentially after tracking through tortuous anatomy, or if a valve was misloaded.Capsule separation typically occurs due to excessive compressive forces applied during the valve loading process.If information is provided in the future, a supplemental report will be issued.

Brand Name
ENVEO R DELIVERY SYSTEM
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
MEDTRONIC HEART VALVES DIVISION
1851 e deere ave
santa ana CA 92705
MDR Report Key7410780
Report Number2025587-2018-00821
Device Sequence Number13796272
Product Code NPT
UDI-Device Identifier00643169800939
UDI-Public00643169800939
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
P130021
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/14/2018
Device Model NumberENVEOR-N-US
Device Catalogue NumberENVEOR-N-US
Device Lot Number0008880067
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/26/2018
Initial Date Received by Manufacturer 04/10/2018
Supplement Date Received by Manufacturer04/10/2018
04/30/2018
08/16/2018
Initial Report FDA Received Date04/10/2018
Supplement Report FDA Received Date04/10/2018
05/21/2018
09/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age85 YR